Cardiovascular Effects of Androgen-Deprivation Therapy in Prostate Cancer
Posted: Monday, August 26, 2019
Androgen-deprivation therapy (ADT) has been linked to defective ventricular repolarization in men with prostate cancer. According to Joe-Elie Salem, MD, PhD, and colleagues, of Vanderbilt University, the potentially fatal prolongation of QT intervals and the resulting ventricular tachycardia torsades de pointes may be mitigated by the therapeutic use of testosterone. Their study results were published in the journal Circulation.
In this study, epidemiologic and in vitro models were used to investigate the adverse effect of ADT. Individual case safety reports of men with prostate cancer were obtained from the World Health Organization’s VigiBase. The electrophysiologic effects of enzalutamide were studied in Chinese hamster ovary cells expressing the delayed rectifier potassium channel and in induced pluripotent stem cell–derived cardiomyocytes.
“Among subjects receiving ADT in VigiBase, we identified 184 cases of [acquired long-QT syndrome] (n = 168) or [torsades de pointes] (n = 68; 11% fatal), and/or 99 with sudden death,” wrote the authors. These adverse effects were associated with 7 of the 10 ADT drugs in the study, and enzalutamide use was associated with the most deaths (P < .0001).
Treatment of induced pluripotent stem cells with either acute or chronic enzalutamide caused prolonged action potentials, compared with controls (982.4 ± 33.2 ms and 1,062.3 ± 28.9 ms vs. 429.7 ± 27.1 ms, P < .001 for both). Dihydrotestosterone treatment successfully reversed the action potential prolongations. Drug-treated cells also showed early or delayed afterdepolarizations and other ectopic activity. In vitro voltage clamp experiments showed that ADT inhibited delayed rectifier potassium currents and enhanced late sodium currents.
“Men receiving ADT are at increased risk for drug-induced QT prolongation and torsades de pointes,” concluded the authors. “Guidelines will need to be developed to appropriately monitor and manage this risk, particularly knowing that other anticancer and non–cancer-related drugs used in combination carry additional [torsades de pointes] risk.”
Disclosure: The study authors’ disclosure information may be found at ahajournals.org.